Alert archive / North Carolina / Special Weather Statements in 2022
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 2, 2022, 8:02 PM EDT for Durham County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 8:02 PM EDT (00:02 UTC)
- Expired
- Aug 2, 2022, 9:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 40
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2317 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WWUS82 KRAH 030002
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
802 PM EDT Tue Aug 2 2022
NCZ008-025-026-041-030100-
Franklin NC-Durham NC-Wake NC-Granville NC-
802 PM EDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of southern Granville,
northern Wake, southern Durham and west central Franklin Counties
through 900 PM EDT...
At 802 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or near Creedmoor, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Wake Forest, Butner, Franklinton,
RDU International, Morrisville and Rolesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3603 7897 3624 7864 3603 7832 3585 7851
3577 7876
TIME...MOT...LOC 0002Z 301DEG 11KT 3608 7874
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:56 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 2, 7:56 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 756 PM EDT Tue Aug 2 2022 .SYNOPSIS... A surface trough will move east across NC through tonight and then weaken and dissipate over the eastern Carolinas Wednesday. A cold front will approach the region from the northwest on Friday into Saturday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 220 PM Tuesday... The latest surface analysis shows a lee surface trough across the western Piedmont of NC and VA that is expected to shift slowly east across the Piedmont this afternoon and toward the Coastal Plain tonight. A cold front that stretches from the mid-Atlantic west into the OH Valley will drift south tonight but remain north of our area. Otherwise, the Bermuda surface high continues to extend into the Southeastern U.S. The airmass across central NC is weakly to moderately unstable with MLCAPE values around 1000 to 1500 J/Kg with modest mid level lapse rates. With steeper low level lapse rates and slightly drier boundary layer conditions, DCAPE values are high, ranging between 900 and 1300 J/kg. The morning RAOBS noted little change in the low level airmass with low level thickness values around 1415m in the local area, very similar to Monday morning. PW values have dropped off notably across at KGSO, from 2.00 inches on Monday morning to 1.47 inches this morning and have dropped a little more early this afternoon. Further aloft, troughing at mid levels across the Northeast and mid- Atlantic will shift east today. An embedded short wave trough is noted across VA that extends into northern NC. This feature will move east through early this evening, with a tail of vorticity moving across the Piedmont and Coastal Plain through early this evening. While the mid-level flow includes 20kts at 500 mb, winds will back from westerly to northwesterly behind the trough axis. Visible satellite imagery showers a couple of bands of cumulus with one across the Coastal Plain and Sandhills and another across southern VA into the western Piedmont. The clouds should push east and a few of them should grow into isolated to perhaps widely scattered showers and storms. Expect the greatest coverage across the Coastal Plain and Sandhills, ahead the surface and mid-level trough and in a region of slightly better moisture. Lesser chances of convection are expected across the Piedmont. Organized severe thunderstorm and flash flood threat is limited with limited coverage and modest updrafts. With very high DCAPE, thunderstorms will have gusty winds and if convective cores can get high enough, strong downburst winds are possible. Any convection that develops should shift east and likely fade a little after sunset although there could be a rogue cell persisting in the southern Coastal Plain well into the evening. Elsewhere, dry conditions are expected during the evening and into the overnight. Lows tonight should range between 69 and 75. -Blaes && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... As of 1220 PM Tuesday... Shower/storm chances remain low for Wed/Wed night with sub-1.5" PW values over most of central NC, in conjunction with rising mid level heights as the northwest Atlantic ridge builds strongly westward into NC. Low-mid level flow will remain northwesterly early Mon, although this does break down through the day as the morning 850 mb anticyclone over KY/TN weakens, allowing a SSE-to-SSW low level flow to take over around the deepening Atlantic ridge starting Wed night. Surface dewpoints are likely to drop with mixing through the day, so despite highs being above normal by about a category, we should avoid dangerously high heat index values, and this will minimize CAPE as well. Will maintain just an isolated risk of showers/storms over the SE and far S, near the sea breeze and slightly better PW, respectively. Any storms that can get going will be short-lived and meandering with a lack of organization, given the poor flow from the surface up through the upper levels. Highs in the 90s and lows in the upper 60s to mid 70s. -GIH && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 300 PM Tuesday... Thu-Sun: It appears that we'll be looking at fairly minor day-to-day changes through this period. The deepening of low-mid level SE and S flow will draw Atlantic and Gulf moisture into NC, boosting PW, although values should be unremarkable, holding under 2.0" according to deterministic guidance. A deep anticyclone over the NW Atlantic will continue to ridge westward across NC into the weekend, and these increasing heights and temps aloft may serve to suppress deep convection over the eastern portion of the forecast area. But the slightly better (although still weak, not atypical for August in NC) mid level flow and slight height weakness aloft just to our W along with a better convective focus over the higher terrain should allow for greater coverage in our W Piedmont. Will keep pops capped at good chance in the NW CWA, given the lack of a distinct focus for ascent, but coverage may trend up in later forecasts if boundaries such as outflows come to fruition. Will have pops tapering down to lower chances in the E, although a local coverage max near an inland- tracking sea breeze remains possible each day over our SE. It's also worth noting that a weak westward-moving upper wave tracking on the S side of the deep NW Atlantic anticyclone and moving ashore over the Southeast coast over the weekend may result in a period of higher pops and greater coverage, although this is tough to pin down at this range with any reasonable accuracy. Thicknesses reach their peak Thu before slipping a bit but remaining above normal Fri-Sun, when batches of convective debris clouds may hold temps down a bit. High well into the 90s again Thu, then upper 80s to lower 90s Fri- Sun. Lows mostly in the low-mid 70s except for some isolated upper 60s. Mon-Tue: The NW Atlantic high steadily weakens and slips southward early next week, as the westerlies dip into the Great Lakes / Northeast regions in anticipation of eventual troughing over the eastern CONUS by the middle of next week. We should have a bit of a downturn in shower/storm coverage Mon as the mid level ridge center makes its closest passage to the Carolinas, then the increasing mid level flow and potential perturbation passages should allow for good chance pops on Tue. Temps should hold near or a degree or two above normal. -GIH && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 750 PM Tuesday... VFR across central NC this evening with essentially all but one of the early showers/storms having dissipated. That lone storm is currently northwest of RDU and may move into the vicinity of RDU by around 00Z. Other than the threat of lightning, conditions should remain VFR if the storms stays just north of the terminal. Light nwrly winds are then expected overnight under mostly clear skies, with winds becoming more variable during the day on Wednesday under continued VFR. Outlook: Mostly dry and predominately VFR is expected through Thursday, with an increasing chance of stratus each morning. Increased moisture and the approach of a cold front Friday may enhance the chance of scattered showers/storms and brief sub- VFR conditions over the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Hartfield LONG TERM...Hartfield AVIATION...BLS
Hazardous weather outlook, Aug 2, 2:44 PM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 244 PM EDT Tue Aug 2 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-031845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 244 PM EDT Tue Aug 2 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
802 PM EDT Tue Aug 2 2022
NCZ008-025-026-041-030100-
Franklin NC-Durham NC-Wake NC-Granville NC-
802 PM EDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of southern Granville,
northern Wake, southern Durham and west central Franklin Counties
through 900 PM EDT...
At 802 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or near Creedmoor, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Wake Forest, Butner, Franklinton,
RDU International, Morrisville and Rolesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3603 7897 3624 7864 3603 7832 3585 7851
3577 7876
TIME...MOT...LOC 0002Z 301DEG 11KT 3608 7874
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:24 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 51 min |
| Aug 2, 9:56 PM EDT | Special Weather Statement | RAH | Orange | 49 min |
| Aug 3, 5:18 PM EDT | Special Weather Statement | RAH | Scotland | 42 min |
| Aug 3, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 27 min |
| Aug 3, 5:59 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 46 min |
Nearby
Special Weather Statements in North Carolina, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.